Alert archive / Nevada / Wind Advisories in 2024
Wind Advisory 1, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Jan 2, 2024, 11:28 AM PST for Lyon County, Mineral County, Nevada. It took effect at Jan 2, 2024, 7:00 PM PST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2024, 11:28 AM PST (19:28 UTC)
- In effect from
- Jan 2, 2024, 7:00 PM PST
- Expired
- Jan 3, 2024, 1:42 AM PST
- In force
- 7 hr
- Issued by
- NWS Reno, NV
Counties Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
263 WWUS75 KREV 021928 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1128 AM PST Tue Jan 2 2024 NVZ001-031200- /O.NEW.KREV.WI.Y.0001.240103T0300Z-240103T1200Z/ Mineral and Southern Lyon Counties- Including the cities of Mina, Yerington, Smith Valley, Schurz, and Hawthorne 1128 AM PST Tue Jan 2 2024 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. Wind prone areas along US-395 and US-95 may see wind gusts to 60 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 7 PM this evening to 4 AM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ AY
1 follow-up statement
698 WWUS75 KREV 030942 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 142 AM PST Wed Jan 3 2024 NVZ001-031045- /O.CAN.KREV.WI.Y.0001.000000T0000Z-240103T1200Z/ Mineral and Southern Lyon Counties- Including the cities of Mina, Smith Valley, Hawthorne, Yerington, and Schurz 142 AM PST Wed Jan 3 2024 ...WIND ADVISORY IS CANCELLED... Gusty winds up to 35 mph remain possible early this morning. $$ BB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 2, 2:51 AM PST, 8 hours 37 minutes earlier.
Area forecast discussion, Jan 2, 2:51 AM PST, 8 hours 37 minutes before
Area Forecast Discussion
National Weather Service Reno NV
251 AM PST Tue Jan 2 2024
.SYNOPSIS...
A storm arrives today into Wednesday with another colder,
stronger storm projected for the weekend. Be sure to consider the
incoming snow with regards to any travel and recreation plans
this week. Additional colder storms are possible into the second
week of the month.
&&
.DISCUSSION...
We will contend with some fog in areas such as Susanville-Honey Lake-
Pyramid Lake through early morning. An incoming mid-to high-level
cloud deck will arrive overnight, acting as an insulating blanket
to warm the upper levels and begin to erode fog at the surface.
Sierra and Carson Valleys may also see a return of foggy overnight
conditions.
The clouds streaming in are part of our next weather system to
arrive today. Southerly winds will increase this morning bringing
gusts 40-55 mph to ridges in the Sierra, shortly to be followed
by light showers arriving with an initial moisture band. Things
will dry out temporarily into the afternoon, before the main event
arrives tonight. The main band of snow that arrives late this evening
will come along with snow levels tumbling to around 4000' or
lower into early Wednesday. For this round, intensity of showers
will increase, allowing some snowfall rates to reach 1-2 inches
per hour from approximately 9 pm through 3 am along western slopes
up to the crest. Roads may become slick and snow-covered in areas
that receive higher snow totals. Check your latest local road
conditions at nvroads.com or quickmap.dot.ca.gov before you
travel. Winds will also increase across Sierra ridgelines
overnight with gusts potentially exceeding 80 mph.
Snow totals for this first system will largely be found in the
western slopes of the Sierra, with spillover limited for western
Nevada valleys. Along the crest we see a 70-80% chance for 12 inches
of snow, while the Tahoe Basin will see a 40-50% chance for 4-6
inches. We could see showers make it's way to leeside valleys
Wednesday with a potential for snow to valley floors. Anything
that does fall in the Greater Reno-Carson-Minden areas will be
light. There is a stronger signal that a deepening trough will
allow the development of a low to the east of the Sierra. This
would provide greater chances for snow showers along a north/south
line from around US-95 and eastward. This frontogenetical setup
could provide an opportunity to see a regenerative boost to snow
showers across Pershing-Churchill- Mineral counties, a potential
"boom" snow scenario for Wednesday.
Wednesday afternoon winds will shift out of the north, bringing in
colder breezes as we say goodbye to one system and hello to
another. Someone seems to have left the storm door open!
The chilly north-northwest winds for Thursday will be lighter as we
clear out for a quick break. Then early Friday we say hello to the
next initial band to bring more chances for snow showers back into
our lives. By late Friday the first bit of this system will be well
out over the Great Basin, but wait, there's more! The main action
arrives Saturday with gusts on the ridges of 65-75 mph and more
snow. Sierra crest could see a 50-70% chance for up to 18+ inches of
snow. Tahoe Basin is getting in there with 40% chance for 12 inches
through Sunday. While this storm's placement and orientation
should offer more spillover, any variation could affect the
locations of the best spillover opportunities.
So I mentioned the storm door hanging open, and the longer term
outlooks suggest it could stay that way awhile. This forecaster has
seen some real variance in model guidance of storms season. So far,
this season has left us feeling a bit 'punked' by solutions all over
the place, so confidence will remain low until solutions agree a bit
more.
HRICH
&&
.AVIATION...
Freezing fog and low stratus may bring periods of overnight and
early AM IFR conditions with terrain obscuration possible for KTRK,
KMEV, KCXP and a lesser patchy fog at KRNO.
VFR conditions will return for this morning, although clouds will
thicken through the day.
A storm arriving late today with increasing southerly flow and
precipitation. LLWS and turbulence are possible 03-12z Wednesday.
HRICH
&&
.AVALANCHE...
Two storms are on track to bring wind and snow to the Sierra: (1)
Tuesday PM - Wednesday and (2) Friday - Sunday.
Storm #1: Light precipitation arrives in the Sierra early
Tuesday. Localized 1-2"/hr snow rates will be possible along the
Sierra crest between 9pm Tuesday (Tahoe Basin) and 4am Wednesday
(eastern Sierra). Snow ratios will be 15-16:1 for this first
storm. Southwest to west wind gusts will be around 40 to 70 mph
near the Tahoe Basin and 50 to 80 mph for Mono County.
Forecast snow totals for Tahoe 7kft-8kft: 2-6"
for Tahoe 8kft and above: 6-12"
for Mono 8kft-10kft: 6-10"
for Mono 8kft and above: 8-14"
Storm #2: This storm is projected to be colder and stronger with
the potential for higher snow ratios, stronger west-southwest
winds, and higher snow totals. The Sierra has a 50-70% chance for
18+" of snow with a 40% chance for 12" into the Tahoe Basin.
-Edan/Heather
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 10 PM this evening to 1 AM PST
Thursday NVZ002.
CA...Winter Weather Advisory from 10 PM this evening to 1 AM PST
Thursday CAZ072-073.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.